Navigation

Over-the-counter painkillers


Expert reviewer, Justin Hayde-West, Pharmaceutical Manager, Bupa UK
Next review due September 2022

Over-the-counter (OTC) painkillers are painkillers that you can buy from a pharmacy or shop without needing a prescription from your GP. These include paracetamol, ibuprofen, low-dose codeine and aspirin.

An image of some painkillers

Uses of over-the-counter painkillers

You can use over-the-counter painkillers to:

  • ease short-term (acute) mild-to-moderate pain such as headaches, period pain, muscle and joint aches and toothache
  • lower a fever – for example, if you have a cold or flu
  • treat long-term (chronic) pain such as pain from arthritis or back pain (though only if a healthcare professional advises you to)

What are the main over-the-counter painkillers?

The main over-the-counter painkillers are:

  • non-opioid painkillers, such as paracetamol (e.g. Panadol and Calpol)
  • non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (e.g. Nurofen) and aspirin
  • weak opioid painkillers such as codeine – these are usually added to another painkiller such as paracetamol (e.g. Panadol Ultra).

How do over-the-counter painkillers work?

How you feel pain is complex and involves not only the nerves in your body and brain, but also your emotions. Your experience of pain is unique to you, and your circumstances and mood can affect how much pain you feel.

Different painkillers work in different ways. Non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and aspirin work by changing the way your body responds to pain and swelling. Mild opiate painkillers such as codeine work by blocking pain messages in your brain and spinal cord. Doctors aren’t sure exactly how paracetamol works, but it’s thought that it may block pain signals to your brain.

Because painkillers work in different ways, there are some products available that contain more than one type of painkiller. For example, aspirin or paracetamol can be added to codeine. If you’re taking several painkillers, read the patient information leaflets that come with your medicines to make sure you don’t accidentally take too much. Ask a pharmacist for advice if you’re unsure.

Doctor icon Need a GP appointment?

With our GP services, we aim to give you an appointment the same day, subject to availability. Find out more about our GP services >

Taking over-the-counter painkillers

If you have mild-to-moderate pain, start by taking a non-opiate painkiller (such as paracetamol) or a non-steroidal anti-inflammatory drug (such as ibuprofen). Take it regularly and up to the largest recommended amount. If that doesn’t work and you still have pain, try a weak opiate medicine such as codeine. If that doesn’t work, talk to your pharmacist or GP.

You can buy over-the-counter (OTC) painkillers in several different forms, including:

  • tablets, caplets (longer tablets that are rounded at each end that may be easier to swallow) or capsules that you swallow
  • a powder or tablet to dissolve in water
  • a liquid or syrup
  • suppositories – soft, shaped tablets that you put into your anus
  • gels or sprays that you rub into your skin
  • patches that you put on your skin

You can buy OTC painkillers from a pharmacy, supermarket or other shops without a prescription from your GP. You can only buy packs of 16 tablets of paracetamol from a shop or supermarket. If you buy paracetamol from a pharmacist, you can buy a pack of 32 tablets or capsules. Shops and pharmacies can’t sell you any more than a total of 100 tablets or capsules in one go. This is to help prevent people from overdosing or accidentally taking too many.

How much to take

The recommended amount of the main OTC medicines that an adult should take are below. Some other types of medicine also contain painkillers such as paracetamol. So, if you need to take a painkiller, check the labels carefully on other medicines. Ask your pharmacist for advice if you’re unsure.

Painkiller: Paracetamol

How much to take: 500mg to 1,000mg (usually one or two tablets) every four to six hours. Take no more than 4,000mg (eight 500mg tablets) in 24 hours. For information on what to do if you take more than this, see the FAQ: What should I do if I take too much paracetamol? Paracetamol is an ingredient of many flu medicines, so check the patient information leaflet that comes with your medicine to know how much you’re taking.

Painkiller: Aspirin

How much to take: 300mg to 900mg every four to six hours. Take no more than 4,000mg in 24 hours.

Painkiller: Ibuprofen

How much to take: 200mg to 400mg three to four times a day. Take no more than 1,200mg in 24 hours. You can take non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or aspirin with or after food or milk. This helps to help prevent any problems with your stomach. You can rub NSAID creams or gels onto your skin three times a day. But don’t put them on broken or infected skin or near your eyes and mouth.

Painkiller: Codeine (co-codamol)

How much to take: Codeine alone isn’t available over the counter. It is only available in combination with paracetamol, aspirin or ibuprofen, and only at its lowest dose. Co-codamol contains a mixture of codeine (8mg) and paracetamol (500mg) and you can take one to two capsules every four to six hours. Take no more than eight capsules in 24 hours. And make sure you account for any other single ingredient versions of painkillers you’re taking at the same time.

Always read the patient information leaflet that comes with your medicine and if you have any questions, ask your pharmacist for advice. Only take painkillers containing codeine for a maximum of three days – if you still have pain, see your GP.

Taking too much

Any medicine can be dangerous if you take too much of it. If you take too much paracetamol, it can cause serious liver damage, which can be life-threatening. Sometimes, there are no symptoms until a day or so afterwards.

Taking too many NSAIDs can make you feel or be sick or cause hearing problems such as tinnitus. Taking too much aspirin can cause you to hyperventilate (breathe abnormally quickly) as well as hearing problems, and you may sweat a lot.

If you think you’ve taken too much of any medicine, get medical advice as soon as you can.

Interactions of over-the-counter painkillers

Non-steroidal anti-inflammatory drugs (NSAIDs) can interact with several other medicines, including medicines to lower blood pressure, treat depression and reduce blood clotting (e.g. warfarin). If you’re taking any other medicines, talk to your pharmacist or GP before you take NSAIDs such as aspirin or ibuprofen.

If you’re taking medicines with codeine in them, don’t drink alcohol or take sedatives. Together, they can make you very drowsy and affect your breathing.

Paracetamol doesn’t affect any other medicines.

Children and over-the-counter painkillers

You can give paracetamol or ibuprofen to children over the age of three months to help ease pain and discomfort or lower a fever. If you try either of these and they don’t seem to be working, you can switch to the other medicine. You can also alternate between giving paracetamol and ibuprofen. But don’t give both medicines at the same time. Always read the patient information leaflet that comes with the medicine, and if you have any questions, ask your pharmacist for advice.

If your baby is under three months, ask your pharmacist or GP for advice about how much to give.

You can buy paracetamol and ibuprofen as syrups and dissolvable powders, which are easier for children to take than tablets.

Don’t give aspirin to children under the age of 16 because it has been linked to a serious condition called Reye's syndrome, which can be life-threatening.

Can anyone take over-the-counter painkillers?

Not everyone can take over-the-counter (OTC) painkillers. Some groups of people need to take special care when taking the main OTC painkillers – for example, people taking anticoagulant medicines such as warfarin. Other instances where you need to take special care are listed below. Ask your pharmacist or GP for more information.

Painkiller: Paracetamol

Those who need to take special care: People with liver problems, although most people can still take it – ask your doctor if you can. If you have high blood pressure, don’t take soluble paracetamol that dissolves in water. This type of paracetamol contains a lot of salt, which can increase your blood pressure. It’s safe to take paracetamol if you’re pregnant or breastfeeding.

Painkiller: Aspirin

Those who need to take special care: People with a bleeding condition such as haemophilia, and anyone who has or had a peptic ulcer. Children under 16 shouldn’t take aspirin at all. It’s generally safe to take aspirin in the first six months of pregnancy (up to 30 weeks) but don’t take it after this time or if you’re breastfeeding.

Painkiller: Ibuprofen

Those who need to take special care: People with heart, kidney or liver problems. Anyone who has or had a peptic ulcer. Some people with high blood pressure. Some people with asthma, hay fever or hives may find that taking non-steroidal anti-inflammatory drugs (NSAIDs) makes the condition worse. If you’re pregnant, you shouldn’t take ibuprofen unless your doctor advises you to, but you can take it if you’re breastfeeding.

Painkiller: Codeine (co-codamol)

Those who need to take special care: Older people and those with breathing problems or kidney or liver problems. People with inflammatory bowel conditions, such as ulcerative colitis or Crohn's disease. If you’re pregnant or breastfeeding, you shouldn’t take codeine unless your doctor advises you to.

Side-effects of over-the-counter painkillers

You're unlikely to get side-effects from taking over-the-counter (OTC) painkillers, as long as you take them occasionally and don’t take more than the recommended dose.

Non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen can affect your stomach. You might get indigestion or heartburn, have diarrhoea or feel sick. It can help if you take NSAIDs with food or have them with a glass of milk.

Side-effects from paracetamol are rare when you take the recommended dose.

Opioid painkillers such as codeine can cause constipation, and you might feel sick after taking it. Some people who take opioid painkillers may become dependent on them. If you find that you need to take more than is recommended or that they don’t work as well as they did, speak to your GP.

NSAIDs and paracetamol don’t cause drowsiness, so you can still drive and operate machinery when you take them. However, codeine (co-codamol) does, so don’t take this painkiller if you need to drive or operate machinery.

This section doesn't include every possible side-effect of OTC painkillers. You can find out more by reading the patient information leaflet that comes with your medicine.

Medicines checklist

Our handy medicines checklist helps you see what to check for before taking a medicine.

Bupa's medicines checklist PDF opens in a new window (0.8MB)

Bupa medicines checklist

Frequently asked questions

  • It depends on who’s taking the medicine and what it’s being used for. Paracetamol, aspirin and ibuprofen can all ease mild-to-moderate pain.

    As well as easing pain and treating a fever, non-steroidal anti-inflammatory drugs (NSAIDs) work well on pain that’s caused by inflammation. This means they’re useful for easing the pain from arthritis and other conditions or injuries where there’s inflammation. NSAIDs also come as gels and creams to rub onto your skin. This means they’re useful for treating specific parts of your body, such as your knees, hands and your back.

    Aspirin can affect your stomach and cause side-effects such as heartburn and diarrhoea. So, it might be better to avoid aspirin if you’re older. Paracetamol has very few side-effects and doesn’t affect your stomach. It may be better to take if you’re older or have stomach problems and can’t take aspirin or ibuprofen. Research shows that paracetamol works no better than a dummy medicine (placebo) for lower back pain, so other medicines are likely to work better for this. It’s safe to take paracetamol if you’re pregnant or breastfeeding.

    If you’re unsure which painkiller to take, ask a pharmacist for advice.

  • Yes, you can take paracetamol and ibuprofen together if the recommended amount of either medicine on its own isn't controlling your pain. Start by taking either paracetamol or ibuprofen every few hours as described on the information that comes with your medicine. If it’s not working, you can add in the other medicine.

    With children, you can alternate paracetamol and ibuprofen. This is useful if the effects of the medicine wear off after a few hours and it’s too early to give more of the same medicine. But it’s best not to give your child both together at the same time.

    If you’re unsure about what you can take, always check with your pharmacist. You can also get more information from the patient information leaflet that comes in the medicine packet.

  • The most paracetamol an adult should take is 500 milligrams (mg) to 1,000mg every four to six hours. You shouldn’t take more than 4,000mg in 24 hours. The maximum amount to take is much less for children and depends on how old they are.

    Although paracetamol is a safe medicine if you take it correctly, it can cause serious health problems if you take too much. It can damage your liver and kidneys, and it can be fatal. Taking too much can be easily done, as many different products contain paracetamol, particularly cold and flu medicines. Check all your medicines before you take them, to work out how much paracetamol you’re taking. Always read the patient information leaflet that comes with your medicine and ask your pharmacist if you have any questions.

    If you think you or your child may have taken too much paracetamol, on one occasion or over a few days, get medical help straightaway.


About our health information

At Bupa we produce a wealth of free health information for you and your family. This is because we believe that trustworthy information is essential in helping you make better decisions about your health and wellbeing.

Our information is guided by the principles of The Information Standard and complies with the HONcode standard for trustworthy health information. We are also a proud member of the Patient Information Forum.

PIF member logo  This website is certified by Health On the Net Foundation. Click to verify.

Learn more about our editorial team and principles >

Related information

    • Managing your pain effectively using “over the counter” (OTC) medicines. The British Pain Society. www.britishpainsociety.org, accessed 15 July 2019
    • Analgesia – mild-to-moderate pain. NICE Clinical Knowledge Summaries. cks.nice.org.uk, last revised September 2015
    • Fever in under 5s: assessment and initial management. National Institute for Health and Care Excellence (NICE). August 2017. www.nice.org.uk
    • Common cold. Patient. patient.info/doctor, last edited 10 November 2016
    • Influenza – seasonal. NICE Clinical Knowledge Summaries. cks.nice.org.uk, last revised April 2019
    • Frequently asked questions. The British Pain Society. www.britishpainsociety.org, accessed 15 July 2019
    • Analgesics. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • Paracetamol. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • Ibuprofen. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • Aspirin. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • Co-codamol. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • Suppository. Oxford Reference. www.oxfordreference.com, published 2015
    • Best practice guidance on the sale of medicines for pain relief. Medicines and Healthcare Products Regulatory Agency (MHRA). www.gov.uk, published July 2012
    • Paracetamol poisoning. Patient. patient.info/doctor, last edited 21 January 2019
    • Non-steroidal anti-inflammatory drugs. National Institute for Health and Care Excellence (NICE). February 2018. www.nice.org.uk
    • Non-steroidal anti-inflammatory drugs. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • Poisoning, emergency treatment. NICE British National Formulary. bnf.nice.org.uk, last updated 3 July 2019
    • NSAIDS – prescribing issues. NICE Clinical Knowledge Summaries. cks.nice.org.uk, last revised August 2018
    • Warfarin. NICE British National Formulary. bnf.nice.org.uk, last updated 30 August 2019
    • Codeine phosphate. NICE British National Formulary. bnf.nice.org.uk, last updated 30 August 2019
    • Saragiotto BT, Machado GC, Ferreira ML, et al. Paracetamol for low back pain. Cochrane Database of Systematic Reviews, 2016, Issue 6. doi: 10.1002/14651858.CD012230
    • Low back pain and sciatica in over 16s: assessment and management. National Institute for Health and Care Excellence (NICE). November 2016. www.nice.org.uk
  • Reviewed by Rachael Mayfield-Blake, Freelance Health Editor, September 2019
    Expert reviewer, Justin Hayde-West, Pharmaceutical Manager, Bupa UK
    Next review due September 2022



Did our information help you?

We’d love to hear what you think. Our short survey takes just a few minutes to complete and helps us to keep improving our health information.

ajax-loader